Arizona, 2016Damaging Wind in Arizona, August 16, 2016
August 16, 2016 · NWS TWC · 1 event in 1 county or zone
A few thunderstorms developed across southeast Arizona from Tucson northward. One thunderstorm produced damaging winds in Oro Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed across southeast Arizona from Tucson northward. One thunderstorm produced damaging winds in Oro Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:23 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 16, 2:23 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST TUE AUG 16 2016
.SYNOPSIS...High pressure will bring hotter temperatures and fewer
thunderstorms early this week. As high pressure shifts off to the
east, deeper moisture will return along with an increasing chance of
thunderstorms the second half of the week.
&&
.DISCUSSION...Water vapor imagery shows high pressure across the
eastern Pacific waters with the ridge axis extending southeastward
and nosing into the northern and central Baja peninsula. Dry mid to
upper level dry air associated with the ridge covers a large part of
the eastern Pacific waters, central and southern California, much of
the Baja peninsula and the southwestern half of Arizona as well as a
large part of northern Mexico. Meanwhile, a couple of weak
shortwaves nearby, with the first over the four corners region and
another upstream over extreme northern California and northwest
Nevada.
This mornings KTWC sounding revealed a PW of 1.21 inches, a MUCape
of 544 J/KG and a lifted index of minus 2. There is a fairly
significant cap or at least warm layer aloft at around 500MB, but
with the weak shortwave over the four corners we could see this cap
erode and may see a bit more storms today than previously thought.
That said, the Univ of Arizona 12Z WRF/NAM shows storms developing
late this afternoon over the Mogollon Rim and the White Mountains
and over the Globe area before dropping south into portions of
Pinal, Graham and Greenlee counties, with some of this activity
spreading into northern portions of Pima county, even as far west as
the Ajo area. The latest run of the HRRR showed a somewhat similar
solution, although not quite as robust with the storms as the
WRF/NAM. The current radar mosaic from around the region shows the
showers and storms developing as expected, with most of the activity
currently over the Mogollon Rim and the White Mountains, with some
isolated development also over the western deserts near Gila Bend.
Earlier today I modified the forecast to generally follow the
WRF/NAM solution. So with that said, expecting the storms to work
their way south as the day progresses, with storms moving into
portions of Pinal, Graham and Greenlee counties and even into
northern parts of Pima county, more specifically the Tohono O'Odham
nation.
On Wednesday expecting the shortwave to our northwest to be a bit
closer, generally over Nevada with some moisture still in place
across the Desert Southwest, but model PW's are expected to decrease
with lower values to the east and higher values out west as easterly
flow brings in some drier air that is currently to our east. WRF
models show virtually no activity Wednesday, with the exception of
some convection over the White Mountains and also over the lower
deserts near Gila Bend. My forecast reflects this general notion, so
mostly expecting just mountain storms tomorrow. If models are
correct in showing PW's below a half inch out east tomorrow, then
my POP forecast will likely be too high.
By Thursday the Great Basin low will be over south central
California with nearly zonal flow over Arizona and moisture
increasing from the west with PW's around 1.0-1.5 inches for central
and west, and 0.75-1.0 over eastern zones. That said, I have mostly
isolated activity for deserts/valleys and scattered for the
mountains. This pattern will generally continue through the weekend
and into early next week as the upper low meanders over southern
California and the adjacent coastal waters during that time, with
enough moisture across the region to give us isolated desert storms
and scattered mountain storms through Monday.
&&
.AVIATION...High pressure with VFR conditions across the area.
Isold -SHRA/-TSRA into the evening with the potential to affect the
KTUS terminal after 17/00z but too small a threat to include
in the TAF. Isold MVFR conditions immediate vicinity of strong TSRA.
Less thunderstorm activity expected Wednesday. Ely/SEly surface wind
to 15 kts near New Mexico border otrw variable winds 10 kts or less.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Some scattered thunderstorm activity expected into
this evening with a bit less Wednesday afternoon. A gradual increase
in moisture will allow for a bit more convection Thursday onward. 20-
ft winds will be easterly to southeasterly at 10-15 mph with a few
gusts to around 20 mph during the daytime through Wednesday, mainly
east of Benson. Winds will then become more westerly or
northwesterly Thursday through Saturday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...Mollere
AVIATION/FIRE WEATHER...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 5:26 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST TUE AUG 16 2016
AZZ506-507-509-511-170100-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-UPPER
SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-GALIURO AND
PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-SOUTHEAST PINAL COUNTY
INCLUDING KEARNY/MAMMOTH/ORACLE-
526 PM MST TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
600 PM MST...
AT 525 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MAMMOTH...OR 19 MILES SOUTHEAST OF WINKELMAN...MOVING SOUTHEAST AT 5
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAMMOTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3270 11065 3298 11056 3294 11031 3258 11047
TIME...MOT...LOC 0025Z 300DEG 4KT 3278 11055
Thunderstorm Wind, Pima
- When
- August 16, 6:55 PM MST to 7:30 PM MST
- Where
- Pima County, 3.49 mi NNW of Casas Adobes to 0.72 mi NNE of Casas Adobes
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 32.364, -111.009
A slow-moving thunderstorm moved through Oro Valley, causing extensive wind damage. The strongest winds snapped three power poles along Hardy Rd near La Canada. A tree 12 inches in diameter was broken in half at the base on Magee Rd between La Cholla Rd and La Canada Rd and widespread tree damage occurred near CDO High School, the Oro Valley Aquatic Center and at numerous residences. Around 2000 TEP customers were without power for portions of the night and into the early morning hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
- Lightning Strike in Florida, August 16, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655896.